High Wind, Parmer
- When
- September 21, 5:10 PM CST to 5:58 PM CST
- Where
- Parmer forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong cold front pushed southward over the South Plains region of west Texas during the evening hours of the 21st. Pressure gradients associated with the frontal passage initially resulted in wind gusts around 60 mph over portions of Parmer County per the Texas Tech University West Texas Mesonet between 17:10 CST and 17:25 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold front pushed southward over the South Plains region of west Texas during the evening hours of the 21st. Pressure gradients associated with the frontal passage initially resulted in wind gusts around 60 mph over portions of Parmer County per the Texas Tech University West Texas Mesonet between 17:10 CST and 17:25 CST. However, convection which initially developed along the front, pushed eastward over the western South Plains. This thunderstorm activity enhanced the post frontal winds and resulted in intermittent gusts measured up to 67 mph over portions of Parmer, Bailey, and Terry Counties until almost midnight CST. No significant damages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 21, 2:35 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 335 PM CDT MON SEP 21 2009 .SHORT TERM... THE MAIN FOCUS FOR THE SHORT TERM WILL BE A COLD FRONT PASSAGE OVERNIGHT AND ITS ASSOCIATED PRECIPITATION CHANCES THROUGH MIDDAY TUESDAY. A CURRENT SURFACE ANALYSIS SHOWS THAT A PREFRONTAL TROUGH HAS PUSHED THROUGH THE AREA...RESULTING IN A FAIRLY BRISK NORTH TO NORTHEASTERLY FLOW THAT HAS PERSISTED ACROSS THE LUB CWA THROUGHOUT MUCH OF THE DAY. THESE WINDS ARE EXPECTED TO INCREASE INTO THE EVENING AS A FAIRLY POTENT LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL DROP SOUTH TOWARD THE AREA. GIVEN THE STRONG PRESSURE GRADIENT ASSOCIATED WITH THIS SYSTEM...CERTAINLY CANNOT RULE SOME FAIRLY STRONG WINDS THIS EVENING ALONG AND BEHIND THE COLD FRONTAL PASSAGE. ATTM...STILL FEEL THAT SUSTAINED WINDS MAY BRIEFLY APPROACH OR EXCEED WIND ADVISORY CRITERIA...PARTICULARLY ACROSS NORTHWEST PORTIONS OF THE AREA ALONG THE CAPROCK. HOWEVER...FOR NOW OPTED TO HANDLE THIS WITH A SPECIAL WEATHER STATEMENT SINCE CONFIDENCE IS LOW THIS CRITERIA WILL BE MET FOR MORE THAN AN HOUR. STRONG WIND GUSTS WILL ALSO BE POSSIBLE...AT TIMES EXCEEDING 35 TO 40 MPH IN SOME AREAS ON THE CAPROCK. AFTER SUNRISE TOMORROW MORNING THESE WINDS SHOULD SUBSIDE TO AROUND 10 TO 15 MPH. THE OTHER FORECAST CONCERN WILL BE ANY PRECIPITATION THAT WILL ACCOMPANY THIS SYSTEM AS IT MOVES INTO THE AREA. ATTM...IT APPEARS THAT THE ENTIRE AREA WILL HAVE A DECENT SHOT OF RECEIVING AT LEAST SOME PRECIPITATION OVERNIGHT. BOTH THE NAM-12 AND THE GFS-40 ARE SHOWING THE POTENTIAL FOR SHOWERS TO DROP INTO THE NORTHWEST ZONES THIS EVENING AND EVENTUALLY SPREAD SOUTH AND EAST INTO THE SOUTH PLAINS AND ROLLING PLAINS OVERNIGHT INTO TOMORROW MORNING. GIVEN A HIGHER CONFIDENCE IN RAINFALL...INCREASED POPS TO CHANCE WORDING AREAWIDE OVERNIGHT. IN ADDITION TO THE SHOWERS...LOW MVFR STRATUS DECKS COULD LINGER THROUGH AT LEAST MIDDAY BEFORE GRADUALLY BREAKING UP OVER THE COURSE OF THE AFTERNOON. DUE TO THE COLD AIR ADVECTION THAT WILL TAKE PLACE OVERNIGHT...TEMPERATURES TOMORROW MORNING WILL BE NOTABLY COOLER RANGING FROM THE MID 40S NORTHWEST TO THE MID 50S SOUTHEAST. WITH THE LINGERING CLOUD COVER AND LIGHT SHOWERS TOMORROW...DAYTIME HIGHS WILL STRUGGLE TO REACH 70 DEGREES IN MOST PLACES. && .LONG TERM... ABOVE AVERAGE CONFIDENCE EXISTS WITH THE SYNOPTIC PATTERN THROUGHOUT MOST OF THIS PERIOD THANKS TO A NASCENT UPPER LOW EXPECTED TO BECOME CUTOFF OVER THE HIGH PLAINS OF KANSAS THROUGH FRI...BEFORE MOBILIZING NORTHEASTWARD THIS WEEKEND. CONSEQUENTLY...CYCLONIC UPPER FLOW WILL BE THE STORY FOR THE REMAINDER OF THIS WEEK. TUE NIGHT THROUGH THUR...PRECIP CHANCES INITIALLY WILL BE TRENDING DOWN IN THE WAKE OF TUESDAY/S LEAD SHORTWAVE TROF...SO DIMINISHED CLOUD COVER BY TUE NIGHT AND AN AXIS OF SURFACE HIGH PRESSURE STILL APPEAR SUPPORTIVE OF WIDESPREAD CHILLY LOWS BY WED MORNING. 1000-500MB THICKNESSES SHOULD MAKE SOME RECOVERY DURING THE DAY WED AS LOW-LEVEL WINDS VEER ELY...HOWEVER HAVE KEPT WITH THE IDEA OF ONLY SUBTLE WARMING CONSIDERING LITTLE CHANGE TO THE OVERALL PATTERN. CHANCES FOR PRECIP THEN REBOUND WED NIGHT AND THUR IN RESPONSE TO MOIST ISENTROPIC LIFT AHEAD OF A TRAILING S/W TROF IN NORTHEAST NM. THUR NIGHT THRU MON...ALTHOUGH THE CUTOFF LOW WILL MAKE STEADY PROGRESS EAST THIS PERIOD...TRAILING LOBES OF VORTICITY MAY GRAZE THE CWA THUR NIGHT AND FRI RESULTING IN ADDITIONAL SHRA/TSRA MAINLY OVER THE ERN HALF OF THE CWA. BY THE WEEKEND INTO NEXT MON...A SPRAWLING PACIFIC HIGH LOOKS TO GRADUALLY BOOST HEIGHT FIELDS REGION WIDE AND DRY THINGS OUT AS THE FLOW ALOFT FINALLY ATTAINS MORE OF AN ANTICYCLONIC COMPONENT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 62 39 65 48 / 50 20 10 20 30 TULIA 47 64 42 67 48 / 50 20 10 10 30 PLAINVIEW 48 66 44 67 48 / 40 20 10 10 30 LEVELLAND 50 67 45 68 48 / 40 20 10 10 30 LUBBOCK 50 67 47 69 49 / 40 20 10 10 20 DENVER CITY 51 66 46 70 50 / 40 30 10 10 20 BROWNFIELD 51 67 46 69 50 / 40 20 10 10 20 CHILDRESS 54 71 48 72 53 / 40 30 10 10 20 SPUR 54 68 47 72 54 / 40 30 10 10 20 ASPERMONT 56 70 50 74 55 / 40 30 10 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 22/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 544 AM CDT MON SEP 21 2009 TXZ021>044-221045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 544 AM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION A STRONG COLD WILL MOVE THROUGH THE AREA EARLY THIS EVENING BRINGING WITH IT GUSTY NORTH WINDS THAT MAY REACH WIND ADVISORY CRITERIA FOR A FEW HOURS DURING THE EVENING HOURS TONIGHT. A WIND ADVISORY MAY NEED TO BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 351 PM CDT MON SEP 21 2009 TXZ021>044-220500- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 351 PM CDT MON SEP 21 2009 ...GUSTY WINDS AND COLDER TEMPERATURES ARE EXPECTED WITH THE ARRIVAL OF A COLD FRONT MONDAY EVENING... A STRONG COLD FRONT WILL SWEEP THROUGH THE SOUTH PLAINS AREA THIS EVENING. GUSTY NORTHERLY WINDS WITH SPEEDS OF 25 TO 35 MPH AND GUSTS TO NEAR 45 MPH ARE EXPECTED WITH THE PASSAGE OF THIS FRONT. THE STRONGEST WINDS WILL BE LOCATED ACROSS THE FAR SOUTHWEST PANHANDLE AND WESTERN SOUTH PLAINS. THE WINDS WILL THEN GRADUALLY DIMINISH FROM NORTH TO SOUTH EARLY TUESDAY MORNING. IN ADDITION...THERE WILL BE A CHANCE OF SHOWERS ACROSS THE AREA OVERNIGHT...ESPECIALLY ACROSS THE FAR SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS. TEMPERATURES ON TUESDAY ARE EXPECTED TO BE ABOUT 20 DEGREES COLDER THAN MONDAY...WITH AFTERNOON HIGHS ONLY IN THE 60S. LOW TEMPERATURES TUESDAY NIGHT MAY DROP INTO THE MIDDLE TO UPPER 30S ACROSS THE FAR SOUTHWEST PANHANDLE.
The national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 high wind. Local standard time, as filed.
A 67 mph wind gust was measured by the Texas Tech University West Texas Mesonet site near Friona at 17:26 CST. This gust, which occurred within an area of ambient high winds in the wake of a passing cold front, was enhanced by convection that displayed a bow-shaped radar echo and strong mesocyclone. This small linear thunderstorm segment subsequently resulted in a 65 mph wind gust near Lazbuddie as reported by the KVII-TV Schoolnet. No damage was reported.
Thunderstorms continued to enhance ambient winds immediately north of a passing cold front over portions of Bailey County. At 18:00 CST, the Texas Tech University West Texas Mesonet site near Muleshoe recorded a 61 mph gust. No damage was reported.
Severe thunderstorms continued to develop along and north of a strong cold frontal passage over the western portions of the South Plains during the late evening hours of the 21st. The Texas Tech University West Texas Mesonet recorded a 58 mph thunderstorm wind gust near Brownfield at 23:40 CST. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191279, 191280, 191281, 191283.